Stability analysis of a prey-predator model incorporating a prey refuge. (English) Zbl 1064.92045

The author analyzes a Lotka-Volterra type predator-prey model with Michaelis-Menten type functional responce. In this model, the population density of the prey is resource limited and each predator’s functional responce to the prey approaches a constant as the prey population increases and a spatial refuge protects a constant proportion of prey from predation. A refuge can be important for the biological control of a pest, but increasing the amount of refuge can increase prey densities and lead to population outbreaks.
Conditions for existence and stability of the equilibria and persistent criteria for the system are proposed. It is proved that exactly one stable limit cycle occurs in this system when the positive equilibrium is unstable; and local asymptotic stability of the positive equilibrium implies its global asymptotic stability.


92D40 Ecology
34D05 Asymptotic properties of solutions to ordinary differential equations
92D25 Population dynamics (general)
34C60 Qualitative investigation and simulation of ordinary differential equation models
Full Text: DOI


[1] Berryman, A.A., The origins and evolutions of predator – prey theory, Ecology, 73, 1530-1535, (1992)
[2] Kuang, Y.; Freedman, H.I., Uniqueness of limit cycles in gause-type predator – prey systems, Math. biosci, 88, 67-84, (1988) · Zbl 0642.92016
[3] Kuang, Y., Nonuniqueness of limit cycles of gause-type predator – prey systems, Appl. anal, 29, 269-287, (1988) · Zbl 0629.34036
[4] Kuang, Y., On the location and period of limit cycles in gause-type predator – prey systems, J. math. anal. appl, 142, 130-143, (1989) · Zbl 0675.92017
[5] Kuang, Y., Limit cycles in a chemostat-related model, SIAM J. appl. math, 49, 1759-1767, (1989) · Zbl 0683.34021
[6] Kuang, Y., Global stability of Gauss-type predator – prey systems, J. math. biol, 28, 463-474, (1990) · Zbl 0742.92022
[7] Berreta, E.; Kuang, Y., Convergence results in a well known delayed predator – prey system, J. math. anal. appl, 204, 840-853, (1996) · Zbl 0876.92021
[8] Holling, C.S., The functional response of predators to prey density and its role in mimicry and population regulations, Mem. entomol. soc. can, 45, 3-60, (1965)
[9] Maynard Smith, J., Models in ecology, (1974), Cambridge University Press Cambridge · Zbl 0312.92001
[10] Hassel, M.P., The dynamics of arthropod predator – prey systems, (1978), Princeton University Press Princeton · Zbl 0429.92018
[11] Taylor, R.J., Predation, (1984), Chapman & Hall New York
[12] Birkoff, G.; Rota, G.C., Ordinary differential equations, (1982), Ginn
[13] Freedman, H.I.; Waltman, P., Persistence in models of three interacting predator – prey population, Math. biosci, 68, 213-231, (1984) · Zbl 0534.92026
[14] Freedman, H.I., Deterministic mathematical models population ecology, (1980), Marcel Dekker New York · Zbl 0448.92023
[15] Hoy, M.A., Almonds (California), (), 229-310
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.